Seasonality and extinction in chaotic metapopulations

B. T. Grenfell, B. M. Bolker, A. Kleczkowski

Research output: Contribution to journalArticlepeer-review

109 Scopus citations


A body of recent work has used coupled logistic maps to show that these model metapopulations show a decrease in global extinction rate in the chaotic region of model behaviour. In fact, many of the main ecological candidates for low-dimensional chaos are continuous-time host-parasite and predator-prey systems, driven by strong seasonal 'forcing' of one or more population parameters. This paper, therefore, explores the relation between seasonal forcing and metapopulation extinction for such systems. We base the analysis on extensive simulations of a stochastic metapopulation model for measles, based on a standard compartmental model, tracking the density of susceptible, exposed, infectious and recovered individuals (the SEIR model). The results show that, by contrast with coupled logistic maps, the increased seasonality which causes chaos maintains or increases levels of global extinction of infection, by increasing the synchrony of sub-population epidemics. The model also illustrates that the population interaction (here between susceptible and infective hosts) has a significant effect on patterns of synchrony and extinction.

Original languageEnglish (US)
Pages (from-to)97-103
Number of pages7
JournalProceedings of the Royal Society B: Biological Sciences
Issue number1354
StatePublished - 1995
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • General Immunology and Microbiology
  • General Environmental Science
  • General Biochemistry, Genetics and Molecular Biology
  • General Agricultural and Biological Sciences


Dive into the research topics of 'Seasonality and extinction in chaotic metapopulations'. Together they form a unique fingerprint.

Cite this